Alabama, 2008Hail and Damaging Winds in Alabama, June 11, 2008
June 11, 2008 · NWS BMX · 25 events in 10 counties and zones
A moist and unstable air mass led to the development of numerous severe thunderstorms, with large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 25
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist and unstable air mass led to the development of numerous severe thunderstorms, with large hail and damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 11, 11:24 AM CST, 3 hours 3 minutes earlier.
Area forecast discussion, Jun 11, 11:24 AM CST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1224 PM CDT WED JUN 11 2008
.UPDATE...18Z AVIATION DISCUSSION.
&&
.DISCUSSION...
WITH MUCH LESS CLOUD COVER THIS MORNING THAN YESTERDAY MORNING
...TEMPERATURES HAVE WARMED UP INTO THE MID TO UPPER 80S...WITH
AUBURN ALREADY HITTING 90. EXPECTED CU FIELD HAS DEVELOPED ACROSS
THE AREA...MAINLY FOCUSED ACROSS THE CENTRAL PORTION OF THE FORECAST
AREA...WHERE A WEAK MOISTURE CONVERGENCE BOUNDARY IS LOCATED.
LOOKING AT THE CURRENT WATER VAPOR IMAGERY AND 12Z UPPER AIR
SOUNDINGS AT LOCATIONS TO THE NORTH...A MID LEVEL LAYER OF DRIER AIR
IS PUSHING SOUTHEASTWARD INTO THE AREA.
CURRENT RADAR SHOWS A COUPLE SHOWERS BUILDING ACROSS THE SOUTHEAST
PORTION OF THE FORECAST AREA...AND EXPECT THIS TREND TO CONTINUE
THROUGH THE REMAINDER OF THE DAY. WITH DRIER AIR FILTERING INTO THE
NORTHEAST...FEEL THAT MOST OF THE ACTIVITY WILL BE ACROSS THE
SOUTH...WHERE DEWPOINTS ARE IN THE LOW 70S. STRONGER STORMS THAT
DEVELOP WILL BE SLOW MOVING...PRODUCING HEAVY RAINFALL...AND
POSSIBLE GUSTY WINDS AND HAIL.
GIVEN THE CURRENT TEMPERATURE READINGS...HIGHS THIS AFTERNOON IN THE
MID 90S AREAWIDE ARE NOT OUT OF THE QUESTION. WITH A DEVELOPING CU
FIELD AND SCATTERED SHOWERS/THUNDERSTORMS...TOOK A CONSERVATIVE
APPROACH WITH AFTERNOON HIGHS AND ADJUSTED FORECASTED VALUES UP ONLY
A FEW DEGREES...WITH HIGHS IN THE MID 90S ACROSS THE SOUTH...AND LOW
90S IN THE NORTH.
UPDATED ZONES ALREADY OUT.
14
&&
.AVIATION...18Z TAF DISCUSSION.
ISOLATED TO SCATTERED CONVECTION WILL BE POSSIBLE AT ALL AVIATION TAF
SITES THROUGH THE EARLY EVENING. SOME STRONG STORMS ARE ANTICIPATED
SO A SUDDEN WIND SHEAR CHANGE AND HAIL IS EXPECTED IN THE NEAR-STORM
ENVIRONMENT. MUCH OF THE STRONGER CONVECTION SHOULD BE ENDING
SEVERAL HOURS AFTER SUNSET...HOWEVER SOME SHOWERS AND ISOLATED
THUNDER COULD PERSIST THROUGH THE OVERNIGHT. FOG DEVELOPMENT IS
POSSIBLE AT LOCATIONS THAT RECEIVE HIGHER RAINFALL. DID NOT INCLUDE
LOWER VISIBILITIES IN THIS ISSUANCE.
14
&&
.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Jun 11, 4:30 AM CST, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
530 AM CDT WED JUN 11 2008
ALZ011>015-017>050-121030-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
530 AM CDT WED JUN 11 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...TODAY AND TONIGHT.
STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS CENTRAL ALABAMA
BETWEEN NOON AND 9 PM. A MAJORITY OF THE ACTIVITY WILL DEVELOP
DURING AND JUST AFTER THE MAXIMUM AFTERNOON HEATING ALONG A SLOW
MOVING SURFACE BOUNDARY. STRONG WINDS UP TO 45 MPH AND HAIL ARE THE
MAIN THREATS WITH THESE STORMS.
WET MICROBURST POTENTIAL:
BIRMINGHAM...MODERATE.
MONTGOMERY...MODERATE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED
AT THIS TIME.
In the hours before
Local storm report, Jun 11, 9:10 AM CST, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1010 AM CDT WED JUN 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM HAIL 5 ENE COLUMBIANA 33.20N 86.52W
06/10/2008 E0.75 INCH SHELBY AL PUBLIC
DIME TO PENNY SIZE HAIL WAS REPORTED ALONG LAY LAKE NEAR
BEES WAX GROCERY.
&&
LINHARESLocal storm report, Jun 11, 9:11 AM CST, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1011 AM CDT WED JUN 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM TSTM WND DMG 5 ENE COLUMBIANA 33.20N 86.52W
06/10/2008 SHELBY AL PUBLIC
A FEW TREES WERE BLOWN DOWN NEAR LAY LAKE.
&&
LINHARESSpecial weather statement, Jun 11, 1:28 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
228 PM CDT WED JUN 11 2008
ALZ037-038-047-112015-
CHAMBERS-LEE-TALLAPOOSA-
228 PM CDT WED JUN 11 2008
...SIGNIFICANT WEATHER ALERT FOR CHAMBERS...LEE AND TALLAPOOSA
COUNTIES UNTIL 315 PM CDT...
AT 228 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR CAMP HILL. THIS STORM WAS NEARLY STATIONARY.
PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
CAMP HILL.
DADEVILLE.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
27
Special weather statement, Jun 11, 1:55 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
255 PM CDT WED JUN 11 2008
ALZ037-038-112030-
CHAMBERS-TALLAPOOSA-
255 PM CDT WED JUN 11 2008
...SIGNIFICANT WEATHER ALERT FOR CHAMBERS AND TALLAPOOSA COUNTIES
UNTIL 330 PM CDT...
AT 253 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR WEST CHAMBERS...OR 8 MILES EAST OF CAMP HILL...
MOVING NORTHWEST AT 6 MPH.
PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
WEST CHAMBERS.
RIDGE GROVE.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
HA
Special weather statement, Jun 11, 1:59 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
259 PM CDT WED JUN 11 2008
ALZ036-043-112030-
COOSA-ELMORE-
259 PM CDT WED JUN 11 2008
...SIGNIFICANT WEATHER ALERT FOR COOSA AND ELMORE COUNTIES UNTIL 330
PM CDT...
AT 257 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR EQUALITY...MOVING NORTHWEST AT 15 MPH.
PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
CENTRAL.
EQUALITY.
SPEED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
HA
Thunderstorm Wind, Chambers
- When
- June 11, 2:27 PM CST
- Where
- Chambers County, 0.34 mi SSW of Langdale
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 32.815, -85.171
Several trees were blown down.
Thunderstorm Wind, Chambers
- When
- June 11, 2:27 PM CST
- Where
- Chambers County, 0.98 mi N of Fairview
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 32.864, -85.197
Several trees were blown down.
Hail, Chambers
- When
- June 11, 2:30 PM CST
- Where
- Chambers County, 1.45 mi NW of Fairfax
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 32.814, -85.199
A large amount of quarter sized hail fell at the Valley Community Center.
Thunderstorm Wind, Lee
- When
- June 11, 2:35 PM CST
- Where
- Lee County, 0.93 mi SSW of Beulah
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 32.687, -85.174
A couple of trees were blown down near Lake Harding, in the eastern portion of Lee County.
Thunderstorm Wind, Autauga
- When
- June 11, 4:40 PM CST
- Where
- Autauga County, 0.81 mi WSW of Prattmont
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 32.464, -86.462
A tree was blown down at Pinecrest Drive and Wetumpka Street, in Prattville.
Thunderstorm Wind, Autauga
- When
- June 11, 4:42 PM CST
- Where
- Autauga County, 0.99 mi N of Prattmont
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 32.484, -86.453
A tree was blown down on US-31, near the skating rink, in Prattville.
Thunderstorm Wind, Autauga
- When
- June 11, 4:45 PM CST
- Where
- Autauga County, 1.66 mi WSW of Prattville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 32.459, -86.506
Several trees and power lines were blown down on CR-47, near Prattville.
Hail, Jefferson
- When
- June 11, 4:45 PM CST
- Where
- Jefferson County, 0.42 mi ESE of Huffman
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 33.599, -86.693
Thunderstorm Wind, Montgomery
- When
- June 11, 4:45 PM CST
- Where
- Montgomery County, 3.21 mi WNW of Pinedale
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 32.315, -86.282
Several trees were blown down at Narrow Lane Road and Woodbridge Drive, in Montgomery.
Thunderstorm Wind, Cleburne
- When
- June 11, 4:50 PM CST
- Where
- Cleburne County, 0.9 mi SE of Beasons Mill
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $100
- Reported by
- Public
- Coordinates
- 33.520, -85.670
Widespread tree limbs were blown down on CR-11 at Frank Spain Scout Reservation.
Thunderstorm Wind, Cleburne
- When
- June 11, 4:50 PM CST
- Where
- Cleburne County, 3.59 mi S of Edwardsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 33.649, -85.511
Several trees and power lines were blown down.
Hail, Jefferson
- When
- June 11, 4:53 PM CST
- Where
- Jefferson County, 0.75 mi NNW of Center Pt
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 33.640, -86.684
Hail, Jefferson
- When
- June 11, 4:53 PM CST
- Where
- Jefferson County, 0.69 mi N of East Lake
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.590, -86.720
Thunderstorm Wind, Jefferson
- When
- June 11, 4:57 PM CST
- Where
- Jefferson County, 0.58 mi E of Acipco
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 33.521, -86.810
Several large event tents were blown down.
Hail, Tuscaloosa
- When
- June 11, 4:58 PM CST
- Where
- Tuscaloosa County, 2.15 mi NNW of Yolande
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 33.330, -87.230
Hail, Jefferson
- When
- June 11, 5:05 PM CST
- Where
- Jefferson County, 0.42 mi E of Huffman
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 33.600, -86.693
Hail, Jefferson
- When
- June 11, 5:10 PM CST
- Where
- Jefferson County, 0.69 mi S of (Bhm)birmingham Arpt
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 33.560, -86.750
Thunderstorm Wind, Autauga
- When
- June 11, 5:15 PM CST
- Where
- Autauga County, 1.07 mi ENE of Poseys Xrds
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 32.575, -86.552
Several large trees were blown down in the Poseys Crossroads Community.
Thunderstorm Wind, Jefferson
- When
- June 11, 5:18 PM CST
- Where
- Jefferson County, Fultondale
- Measured
- 50 kt (58 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 33.620, -86.800
A tree was blown down onto a vehicle, injuring one woman.
Hail, Jefferson
- When
- June 11, 5:18 PM CST
- Where
- Jefferson County, 0.62 mi NNE of Walker Chapel
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 33.608, -86.827
Thunderstorm Wind, Hale
- When
- June 11, 5:25 PM CST
- Where
- Hale County, 2.83 mi ESE of Sawyerville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 32.737, -87.674
A large tree was blown down, and blocked the roadway, at CR-30 and AL-14.
Hail, Shelby
- When
- June 11, 5:30 PM CST
- Where
- Shelby County, 0.58 mi W of Argyle
- Measured
- 0.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 33.330, -86.640
Hail, Cherokee
- When
- June 11, 6:13 PM CST
- Where
- Cherokee County, 0.65 mi NE of Forney
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.087, -85.462
Thunderstorm Wind, Cherokee
- When
- June 11, 6:45 PM CST
- Where
- Cherokee County, 0.74 mi NNE of Richardson
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 34.210, -85.726
The roof was blown off a mobile home, on AL-273 northeast of Leesburg.
Thunderstorm Wind, Cherokee
- When
- June 11, 6:45 PM CST
- Where
- Cherokee County, 0.74 mi WSW of Gaylesville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.266, -85.562
Several trees were blown down near Gaylesville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Iowa, June 11 to 13, 20084 deaths · 48 injured · EF3 · 18 events
- Tornadoes and Hail in Kansas, June 11, 20083 deaths · 3 injured · $86 million · EF4 · 15 events
- Tornadoes and Flash Flood in Minnesota, June 11 to 12, 20083 deaths · 2 injured · $1.0 million · EF1 · 10 events
- Tornadoes and Flood in Kansas, June 11, 2008$7.1 million · EF3 · 55 events
- Flash Flooding and Damaging Wind in Iowa, June 11, 20081 death · $76,000 · 56 kt wind · 6 events
- Tornado and Flash Flooding in Iowa, June 11 to 13, 2008$2.4 million · EF0 · 82 events
- Tornadoes and Flash Flooding in Iowa, June 11, 2008$505,000 · EF2 · 16 events
- Flooding in South Dakota, June 11 to 13, 20081 death · 2 events
- Hail and Damaging Winds in Georgia, June 11 to 12, 2008$2.5 million · 1.75 in hail · 37 events
- High Wind in Minnesota, June 11, 2008$1.6 million · 50 kt wind · 12 events
- Flash Flood and Hail in Nebraska, June 11, 2008$1.4 million · 1.75 in hail · 15 events
- High Wind in Minnesota, June 11, 2008$1.1 million · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120381, 120382, 120384, 120385, 120388, 120389, 120391, 120393, 120396, 121049, 121050, 121051, 121052, 121054, 121055, 121056, 121057, 121061, 121059, 121063, 121064, 121066, 121067, 121069, 121070.